Alert archive / Nebraska / Winter Weather Advisories in 2010

Winter Weather Advisory 21, NWS North Platte, NE

December 10, 20106 counties in Nebraska

NWS North Platte, NE issued this winter weather advisory at Dec 10, 2010, 10:19 PM CST for 6 counties in Nebraska. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2010, 10:19 PM CST (04:19 UTC)
Expired
Dec 11, 2010, 6:00 PM CST
In force
20 hr
Issued by
NWS North Platte, NE

Counties Boyd County, NE, Brown County, NE, Cherry County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter weather advisory went out at Dec 10, 7:28 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 10, 7:28 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CST FRI DEC 10 2010

.UPDATE...
SEVERAL WIND GUSTS TO OVER 45 MPH HAVE OCCURRED ACROSS THE
NORTHERN NEBRASKA PANHANDLE ASSOCIATED WITH A FAST MOVING ARCTIC
FRONT. THE HRRR HAS THE FRONT THROUGH VALENTINE BY 03Z AND NORTH
PLATTE BY 04Z. SOUTH OF THE ARCTIC FRONT A PACIFIC FRONT HAS
PRODUCES WIND GUSTS OVER 45 MPH ACROSS GARDEN AND DEUEL COUNTIES. A
WIND ADVISORY HAS BEEN POSTED FOR BOTH FRONTS. THE WIND GUSTS
SHOULD DECREASE TO LESS THAN 45 MPH BEHIND EACH FRONT OVERNIGHT
BUT A STRENGTHENING PRESSURE GRADIENT AS THE ARCTIC HIGH BUILDS IN
WILL CAUSE A GRADUAL INCREASE IN SUSTAINED WIND SPEEDS LATER
TONIGHT AND THROUGHOUT THE DAY ON SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 250 PM CST FRI DEC 10 2010/

SYNOPSIS...
A LESS AMPLIFIED H5 PATTERN NOTED TDY ACROSS THE CONUS. TROUGHING
EXTENDED FROM THE NRN HUDSON BAY...SEWD INTO THE CANADIAN MARITIMES.
ANOTHER TROUGH OF LOW PRESSURE EXTENDED ACROSS ALASKA SWD INTO THE
GULF OF ALASKA. ACROSS THE WESTERN CONUS...A LOW AMPLITUDE TROUGH OF
LOW PRESSURE EXTENDED FROM EASTERN WASHINGTON STATE...INTO WRN
NEVADA. AT THE SURFACE...LOW PRESSURE WAS PRESENT OVR NERN WY WITH A
WARM FRONT EXTENDING EWD ACROSS SRN SODAK. A SURFACE TROUGH OF
LOW PRESSURE EXTENDED SOUTH OF THE LOW WITH AN ARCTIC COLD FRONT
EXTENDING TO THE WNW OF THE LOW INTO NRN WY AND SRN MT. TEMPERATURES
NORTH OF THE FRONT WERE IN THE SINGLE DIGITS AND LOWER TEENS OVER
NRN MT...WHILE SOUTH OF THE FRONT...READINGS WERE IN THE 40S AND 50S
OVER SERN WYOMING...NEBRASKA AND SOUTHERN SODAK.

DISCUSSION...

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...FORECASTING CHALLENGES
CONTINUE TO HINGE ON A COUPLE OF SYSTEMS THIS WEEKEND...WHICH MAINLY
IMPACT NORTHERN PORTIONS OF THE FORECAST AREA...AS WELL AS
TEMPERATURES SUNDAY AND MONDAY AND LOCATION OF THE ARCTIC FRONT.

FOR TONIGHT...ARCTIC FRONT WILL BEGIN TO APPROACH THE SD/NEBR BORDER
AROUND 00Z TONIGHT. THIS FEATURE WILL PASS THROUGH THE FORECAST AREA
BY 06Z TONIGHT. THROUGH MIDNIGHT...DECIDED TO UTILIZE 3 HR PTYPE
GRIDS WITH RAIN POSSIBLE SOUTH OF THE FRONT AND ALL SNOW BEHIND THIS
FEATURE. DECIDED TO PULL OUT MENTION OF FREEZING PRECIPITATION BASED
ON CROSS SECTIONS WHICH INDICATE A RAPID COOLDOWN OF THE AIR COLUMN
BEHIND THE FRONT TO BELOW FREEZING. GIVEN THE TRACK OF THE DEVELOPING H5 LOW
OVERNIGHT...A TIGHT WINDOW OF OPPORTUNITY FOR PRECIPITATION
EXISTS...WITH THE BEST THREAT OVER THE NORTHERN CWA. FURTHER
SOUTH...STRONG SUBSIDENCE IN THE MID LEVELS WILL COMMENCE SHORTLY
AFTER THE FROPA...LEADING TO MAINLY DRY CONDS. GENERALLY WENT WITH 30 TO
40 POPS IN THE NRN ZONES...AS FCST QPF'S REMAIN VERY LIGHT.
ACCUMULATING SNOWS WILL BE VERY LIGHT (AT OR UNDER AN INCH) AND
CONFINED TO ALONG AND NORTH OF HIGHWAY 20 FROM VALENTINE TO O'NEILL.

IN ADDITION TO LIGHT SNOW...SURFACE LOW PRESSURE WILL INTENSIFY OVER
NWRN IA LATER TONIGHT...PLACING THE EASTERN ZONES IN A VERY TIGHT
PRESSURE GRADIENT. THOUGH H85 WINDS PEAK AROUND MIDNIGHT...CAA AND
STRONGEST MOMENTUM TRANSFER...HOLD OFF UNTIL EARLY SATURDAY
MORNING. H925 WINDS PUSH 35 KTS IN THE EASTERN CWA SATURDAY MORNING
AND EARLY AFTERNOON. BASED ON THESE FORECASTED WINDS AND SUSTAINED
GUIDANCE WINDS IN THE 25 TO 30 KT RANGE...HOISTED A WIND ADVISORY
FOR THE EASTERN HALF OF THE FORECAST AREA FROM 09Z TONIGHT THROUGH
00Z SATURDAY AFTERNOON. SINCE SNOW ACCUMULATIONS WILL BE VERY
LIGHT...SIGNIFICANT BLOWING SNOW SHOULDN'T BE AN ISSUE WITH THIS
SYSTEM.

THE BEFORE MENTIONED SYSTEM WILL RACE QUICKLY INTO THE UPPER MIDWEST
SATURDAY NIGHT ...ALLOWING ARCTIC HIGH PRESSURE TO BUILD SOUTH INTO
THE EASTERN DAKOTAS SATURDAY NIGHT AND SUNDAY. SUNDAY WILL BE THE
COLDEST DAY OF THE PERIOD AS THE ARCTIC FRONT BACKS INTO SWRN
NEBRASKA AND THE NEBR PANHANDLE. HIGHS SUNDAY WILL VARY WIDELY WITH
READINGS AROUND 10 ABOVE OVER BOYD COUNTY...TO 40 NEAR
IMPERIAL.

BEGINNING SUNDAY NIGHT...RIDGING ALOFT WILL BEGIN TO BUILD EAST OF
THE ROCKIES. A WARM FRONTAL BOUNDARY WILL BEGIN TO LIFT EAST OFF OF
THE HIGH PLAINS MONDAY AS ARCTIC HIGH PRESSURE MOVES EAST. WARM AIR
ADVECTION ALOFT AND ENHANCED LIFT FROM AN EXITING JET STREAK...WILL
LEAD TO LIGHT PRECIPITATION ACROSS THE DAKOTAS AND NRN NEBRASKA LATE
SUNDAY NIGHT AND MONDAY. THERMAL PROFILES ARE INDICATIVE...OF
FREEZING PRECIPITATION POTENTIAL ALONG AND WEST OF HIGHWAY 11. BASED
ON CROSS SECTIONS AND A FAIRLY SHALLOW WARM LAYER...DECIDED TO WORD
FCST WITH SLEET OR FZRA ATTM. PTYPE FCST WILL BE SUBJECT TO CHANGE
AS THE FRONTAL MOVEMENT AND POSITION BECOMES BETTER DEFINED OVER THE
NEXT 24 TO 36 HRS.

LONG TERM...TUESDAY THROUGH FRIDAY...STEEP RIDGING ACROSS THE
WESTERN CONUS TUESDAY...WILL FLATTEN WEDNESDAY AS A SERIES OF NRN
STREAM DISTURBANCES TRAVERSE THE NRN TIER OF STATES. FOR WEDNESDAY
THROUGH FRIDAY...ZONAL FLOW ALOFT WILL DROP TEMPS BACK TO MORE
SEASONAL LEVELS WITH HIGHS IN THE 30S/LWR 40S EXPECTED. HAVE OPTED
FOR A DRY FCST IN THE EXTENDED...IN LINE WITH NATL GUIDANCE...AS
MOISTURE REMAINS VERY LIMITED ACROSS THE CENTRAL AND SRN PLAINS.
PACIFIC MOISTURE...AND SNOW WILL REMAIN NORTH OF THE AREA...TIED
WITH THE PROGRESSIVE NRN STREAM. THIS PATTERN WILL PRODUCE ABUNDANT
MID TO HIGH CLOUDINESS FOR DAYS 4 TO 7...WHICH WILL LIMIT HIGHS
DURING THE DAY AND HOLD UP TEMPS AT NIGHT.

AVIATION...
CEILINGS WILL BECOME A CONCERN IN NORTHERN NEBRASKA TONIGHT AS THE
STRONG ARCTIC FRONT PUNCHES SOUTH ACROSS THE STATE. PROJECTED  LOW
LEVEL RELATIVE HUMIDITY FIELDS INDICATE THAT THERE IS A MODERATE TO
HIGH PROBABILITY OF CEILINGS BELOW THE INSTRUMENT THRESHOLDS AFTER
03Z FROM IN THE AREA BOUNDED BY VALENTINE...THEDFORD... AINSWORTH
AND ONEILL. IN THE SOUTHWEST...TWO SIMULATIONS INDICATE A PATCH OF
LIGHT PRECIPITATION...PROBABLY LIGHT SNOW...CROSSING 00-06Z.
CONFIDENCE AND COVERAGE AT THIS TIME IS INSUFFICIENT FOR INCLUSION
IN THE TERMINAL FORECAST FOR NORTH PLATTE...BUT IT COULD ALSO BE OF
CONCERN FOR BROKEN BOW AND OGALLALA.

    THE OTHER CONCERN WITH THE FRONT IS THE WIND WHICH WILL BECOME
320-350 AT 22-26G30-34KT. THAT WIND CHANGE IS LIKELY TO OCCUR BY 02Z
IN THE NORTH (AND IN VALENTINE) AND ABOUT 06Z IN THE SOUTHWEST (AND
IN NORTH PLATTE).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ SATURDAY FOR NEZ005-
022>025-035>037-056>059-069>071-094.

WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY FOR
NEZ006>010-026>029-038.

WIND ADVISORY UNTIL 5 AM MST SATURDAY FOR NEZ004.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...CDC
Hazardous weather outlook, Dec 10, 7:22 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CST FRI DEC 10 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-120130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
722 PM CST FRI DEC 10 2010 /622 PM MST FRI DEC 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA OVERNIGHT. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
50 MPH ARE EXPECTED. THE WINDS MAY BE STRONG FOR A FEW HOURS IN THE
WAKE OF A COLD FRONT...THEN SUBSIDE FOR A TIME...ONLY TO INCREASE
AGAIN BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST OR 5 PM MST ON
SATURDAY FOR EVERYWHERE EXCEPT SHERIDAN COUNTY. NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR DURING THE DAY.

THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN...SLEET...OR SNOW
OVER NORTH CENTRAL NEBRASKA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 6:40 PM CSTWind AdvisoryLBFChase, Deuel, Garden, Keith, Perkins23 hr
Dec 10, 10:24 PM CSTWind AdvisoryLBFCherry20 hr
Dec 11, 3:18 PM CSTWind Chill AdvisoryLBFBlaine, Boyd, Brown, Cherry, Custer, Garfield and 5 more19 hr

Nearby

Winter Weather Advisories in Nebraska, 2010Every winter weather advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.